Pediatric Olanzapine Intoxications and Plasma Exchange Application in One Case: Four Case Reports


Kihtir H. S. , Yesilbas O. , Kihtir Z., Yildirim H. M. , Sevketoglu E.

JOURNAL OF MEDICAL AND SURGICAL INTENSIVE CARE MEDICINE, vol.7, no.1, pp.34-38, 2016 (Journal Indexed in ESCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 7 Issue: 1
  • Publication Date: 2016
  • Doi Number: 10.5152/dcbybd.2015.941
  • Title of Journal : JOURNAL OF MEDICAL AND SURGICAL INTENSIVE CARE MEDICINE
  • Page Numbers: pp.34-38

Abstract

Olanzapine intoxications are frequently known as benign. However, there are case reports on death due to olanzapine intoxications in the literature. We present four olanzapine intoxication cases that were followed at our pediatric intensive care unit. We compared the olanzapine blood levels and severity of clinical signs. We observed that there were no correlations between blood olanzapine levels and clinical signs in mild cases. Therapeutic plasma exchange was performed for the severe intoxication case because of olanzapine high protein binding. Because of increased olanzapine blood levels 24 h after therapeutic plasma exchange, which decreased immediately after the procedure, we decided to continue with the therapeutic plasma exchange treatment. We also observed that there were no correlations between olanzapine blood levels and clinical signs in the severe case. As a result, although there were no correlations between olanzapine blood levels and clinical signs, therapeutic plasma exchange should be considered as a treatment for severe cases because of the clinical improvement observed during the procedure.